Alert archive / Oklahoma / Flash Flood Warnings in 2022

Flash Flood Warning 22, NWS Tulsa, OK

May 24, 2022Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 24, 2022, 1:23 AM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2022, 1:23 AM CDT (06:23 UTC)
Expired
May 24, 2022, 5:15 AM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Osage County, OK, Pawnee County, OK

The radar

The Tulsa radar (KINX), 77 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
431 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

897 
WGUS54 KTSA 240623
FFWTSA
OKC113-117-241015-
/O.NEW.KTSA.FF.W.0022.220524T0623Z-220524T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
123 AM CDT Tue May 24 2022

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southeastern Osage County in northeastern Oklahoma...
  Southeastern Pawnee County in northeastern Oklahoma...

* Until 515 AM CDT.

* At 123 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Skiatook...                        Hominy...
  Cleveland...                       Sperry...
  Jennings...                        Westport...
  Osage...                           Hallett...
  Blackburn...                       Terlton...
  Maramec...                         Walnut Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3616 9674 3646 9656 3647 9600 3616 9600

FLASH FLOOD...RADAR INDICATED

$$

RBD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 24, 12:23 AM CDT, 1 hour earlier.

Area forecast discussion, May 24, 12:23 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Tulsa OK
1223 AM CDT Tue May 24 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 842 PM CDT Mon May 23 2022

The main concern overnight is the potential for locally heavy rain
and flooding, especially northwest of I-44 in northeast Oklahoma.
Ongoing activity in this region has persisted longer than earlier
anticipated, although the majority of the rainfall rates have been
on the lighter side. Some totals to the west of Highway 75 have
measured in the 1 to 1.5 inch range, but the higher totals and the
higher rainfall rates have been maintained to the west of the area
with a continued weakening trend overall the farther east the
storms progress. Through at least midnight, the widespread lighter
rates should continue with brief moderate to heavy rainfall along
I-44 where a slightly greater coverage in thunderstorms should be
maintained. After midnight, increasing low level flow is expected
to shift eastward into parts of northeast Oklahoma, which could
lead to an uptick in the rates and their coverage. A Flood Watch
was considered with this update, but uncertainty in the overall
flood potential tonight remains too high, preferring to let the
next shift evaluate trends.

&&

.LONG TERM...
(Tomorrow through Monday)
Issued at 243 PM CDT Mon May 23 2022

Several rounds of showers and thunderstorms will affect the area
Tuesday and Tuesday night as an upper low approaches from the west,
with some locally heavy rainfall possible. The severe weather
threat is unclear and will be dependent on how many breaks occur
in the cloud cover Tuesday afternoon. A flood watch may be needed
for parts of the area, but most model data shows a bimodal
distribution to the heaviest rainfall, with much of our area
potentially falling in the relative minima between the two areas
of rainfall maxima. Thus, will hold off on a watch at this time.

Rainfall will taper off by Wednesday, but a few showers may linger
into early Thursday as the upper low slowly drifts east into
Missouri.

Once this system clears the area, a rapid return to very warm to
hot and humid weather will take place by the Memorial Day weekend,
with little chance for any rainfall.

&&

.AVIATION...
(06Z TAFS)
Issued at 1214 AM CDT Tue May 24 2022

Cluster of thunderstorms with heavy rainfall continue in zone of
strong low level moisture transport. This line may stall at some
point overnight, with multiple rounds of thunderstorms redeveloping
in low level jet axis, primarily impacting NE OK TAF sites
Additional storms expected with main upper level trough into the
day Tuesday. MVFR/IFR ceilings will likely persist in most areas
with brief LIFR conditions possible in the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  59  72  52 /  90  90  30  10
FSM   73  64  75  55 /  90 100  50  20
MLC   71  61  73  52 /  80 100  30  10
BVO   67  57  71  50 /  90  80  20  10
FYV   70  62  73  51 /  80 100  50  30
BYV   70  62  74  52 /  70 100  50  30
MKO   69  61  72  52 /  90  90  30  10
MIO   68  60  71  51 /  90 100  40  20
F10   69  59  72  51 /  90  90  30  10
HHW   72  64  75  53 /  80 100  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late tonight for OKZ054-055-059-060-064.

AR...None.
&&

SHORT TERM...22
LONG TERM....05
AVIATION...12
Hazardous weather outlook, May 23, 5:16 PM CDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
516 PM CDT Mon May 23 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
516 PM CDT Mon May 23 2022

...HEAVY RAINFALL LIKELY LATE TONIGHT INTO TUESDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...West of Highway 75 in Northeast Oklahoma.
	ONSET...After Midnight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers with embedded thunderstorms are ongoing late
this afternoon along and north of Interstate 44. Most of this
rainfall should remain on the light to moderate side, with some
decrease in areal coverage possible into early evening. Stronger
storms with the potential for heavy rainfall and localized flash
flooding potential will move into northeast Oklahoma late tonight
into tomorrow morning. The highest rainfall amounts through
daybreak Tuesday will be west of Highway 75 in northeast Oklahoma,
with 1 to 2 inch totals possible. Severe weather is not expected,
though a few stronger storms with gusty winds and small hail may
occur tonight across the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY AND SUNDAY...High Wind Potential.

EXTENDED DISCUSSION...
Thunderstorms with heavy rainfall will likely be ongoing Tuesday
morning across northeast Oklahoma. This activity is expected to
spread across the remainder of eastern Oklahoma and northwest
Arkansas Tuesday into Tuesday night. Widespread 1 to 3 inch
rainfall amounts are expected with locally higher totals.
Localized flooding will be possible with any storms that move over
the same areas. The heavy rainfall threat will begin to shift
east Wednesday morning as a cold front sweeps through the area.

On Tuesday afternoon, limited severe weather potential will
exist for parts of southeast Oklahoma, with the coverage and
intensity dependent on whether breaks in the cloudiness occur and
resultant impacts on available instability.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecast today and Tuesday. A flood
watch may be needed in some areas for both flash flooding and
mainstem river flooding. Specific rainfall amounts will continue
to be refined over the next 24 hours.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 23, 10:20 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1020 PM CDT Mon May 23 2022

OKZ060-064-240345-
Tulsa OK-Creek OK-
1020 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of northwestern Creek
and west central Tulsa Counties through 1045 PM CDT...

At 1020 PM CDT, Doppler radar indicated a strong thunderstorm near
Drumright, moving northeast at 25 mph.

HAZARD...Dime to Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Mannford...                       Drumright...
Oilton...                         Shamrock...
Keystone State Park...            Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 9649 3616 9628 3601 9619 3589 9661
      3591 9662 3609 9662
TIME...MOT...LOC 0320Z 244DEG 22KT 3601 9658

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 23, 11:00 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1100 PM CDT Mon May 23 2022

OKZ054-059-060-064-240430-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
1100 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of southeastern Osage,
north central Creek, southeastern Pawnee and west central Tulsa
Counties through 1130 PM CDT...

At 1100 PM CDT, Doppler radar indicated a strong thunderstorm over
Mannford, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Mannford...                       Westport...
Keystone State Park...            Walnut Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3603 9634 3619 9646 3638 9610 3620 9597
TIME...MOT...LOC 0400Z 238DEG 35KT 3615 9633

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:43 PM CDTAreal Flood AdvisoryTSACreek, Tulsa5 hr
May 23, 8:19 PM CDTRiver Flood WarningTSAOttawa24 hr
May 23, 9:22 PM CDTAreal Flood AdvisoryTSACreek, Tulsa3 hr
May 23, 10:09 PM CDTFlood WatchTSACraig, Creek, Nowata, Okfuskee, Okmulgee, Pawnee and 3 more23 hr
May 23, 10:20 PM CDTSpecial Weather StatementTSACreek25 min
May 23, 10:34 PM CDTFlash Flood WarningTSACreek, Tulsa5 hr
May 23, 11:00 PM CDTSpecial Weather StatementTSATulsa30 min
May 24, 12:40 AM CDTAreal Flood AdvisoryTSAOsage, Pawnee3 hr
May 24, 2:37 AM CDTAreal Flood AdvisoryTSACreek, Muskogee, Okmulgee, Rogers, Tulsa, Wagoner and 1 more3 hr
May 24, 3:33 AM CDTFlash Flood WarningTSACreek, Osage, Pawnee, Tulsa6 hr
May 24, 8:34 AM CDTRiver Flood WarningTSAWashington38 hr
May 24, 8:34 AM CDTRiver Flood WarningTSARogers, Tulsa60 hr
May 24, 8:36 AM CDTRiver Flood WarningTSAOsage29 hr
May 24, 8:36 AM CDTRiver Flood WarningTSAOsage, Tulsa53 hr
May 24, 8:36 AM CDTRiver Flood WarningTSATulsa54 hr
May 24, 9:28 AM CDTAreal Flood WarningTSACreek, Osage, Pawnee, Tulsa6 hr
May 24, 12:46 PM CDTAreal Flood AdvisoryTSAMuskogee, Okmulgee, Rogers, Tulsa, Wagoner, Washington3 hr
May 24, 3:35 PM CDTSpecial Weather StatementTSAChoctaw25 min
May 24, 5:08 PM CDTSpecial Weather StatementTSALeFlore37 min

Nearby

Flash Flood Warnings in Oklahoma, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.